New Mexico, 2004Damaging Wind in New Mexico, June 21, 2004
June 21, 2004 · NWS MAF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 21, 11:48 AM MST, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 21, 11:48 AM MST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT MON JUN 21 2004
.SHORT TERM...
LATE MORNING SURFACE ANALYSIS DEPICTS A SURFACE LOW CENTERED ACROSS
SOUTHEAST NEW MEXICO...WITH AN ASSOCIATED SURFACE TROUGH EXTENDING
SOUTH THROUGH THE UPPER TRANS PECOS REGION AND THE DAVIS
MOUNTAINS/BIG BEND AREA. AN OUTFLOW BOUNDARY FROM CONVECTION IN
OKLAHOMA WAS MOVING SOUTH OF THE RED RIVER TOWARD NORTH AND
NORTHWEST TEXAS. ELSEWHERE...A SURFACE COLD FRONT STRETCHED ACROSS
SOUTHERN COLORADO/KANSAS. AS SURFACE HEATING CONTINUES...SCATTERED
THUNDERSTORMS SHOULD INITIATE WITHIN THE MOIST AND UNSTABLE AIR
ACROSS THE DAVIS MOUNTAINS/BIG BEND REGION...AND ACROSS THE PERMIAN
BASIN AND TRANS PECOS REGION. SURFACE BASED LI/S OF -4 TO -6 AND
CAPES ON THE ORDER OF 1500-2000 J/KG MAY SUPPORT ORGANIZED UPDRAFTS
FOR ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON...ALTHOUGH DEEP
LAYER SHEAR LOOKS TO BE RATHER NOMINAL. THE MOST FAVORED AREA IF ANY
MAY BE ACROSS THE WESTERN LOW ROLLING PLAINS...WHERE THE LATEST RUC
MODEL INCREASES 0-6KM SHEAR TO 30-35KT BY EARLY EVENING. OF MOST
CONCERN...WILL BE HEAVY RAINS AND FLOODING POTENTIAL. MANY AREAS
ALONG THE RIO GRANDE/BIG BEND/DAVIS MOUNTAINS HAVE RECEIVED HEAVY
RAINFALL AMOUNTS OVER THE PAST SEVERAL DAYS. IN ADDITION...4.35 OF
RAIN WAS RECORDED IN BIG LAKE LAST NIGHT. WE WILL CONTINUE TO
MONITOR FOR FLASH FLOODING POTENTIAL WITH STORMS THAT DEVELOP IN OR
NEAR THESE LOCATIONS.
A COLD FRONT WILL PUSH SOUTH INTO THE AREA DURING THE EARLY MORNING
HOURS TUESDAY...PERHAPS ENTERING THE NORTHERN ZONES BETWEEN 09Z-12Z.
ANOTHER IMPRESSIVE MESOSCALE CONVECTIVE COMPLEX MAY TRANSLATE ACROSS
THE EASTERN PANHANDLE TOWARD NORTH TEXAS TONIGHT BEHIND THE
FRONT...BUT SHOULD STAY NORTH AND EAST OF OUR AREA. A 35-40 KNOT LOW
LEVEL JET MAY HELP KICK OFF A FEW SHOWERS/THUNDERSTORMS ALONG THE
FRONT AS IT MOVES INTO THE NORTHERN ZONES AFTER 09 OR 10Z. OTHERWISE
SOME LOW CLOUDS MAY TRY TO FILL IN TOWARD MORNING ACROSS NORTHERN
AREAS FOLLOWING FRONTAL PASSAGE...AND WINDS SHOULD SHIFT TO THE
NORTHEAST WITH A FEW GUSTS NEAR 25 MPH.
.LONG TERM...
NRN STREAM WLYS HAVE STRENGTHENED/PUSHED S INTO CENTRAL/SRN PLAINS
AS ENERGY DROPS S THRU CANADIAN PLAINS AS SUPPORTED FROM COLD MID
LEVEL VORTEX W OF HUDSON BAY. RESULTANT COLD FRONT TO BE ACRS CENTRAL
PB TUE AM WITH TIGHT MSL GRADIENT IN WAKE OF FRONT. LIFT ALONG FRONT
LOOKS TO BE SIGNIFICANT WHICH IS BEING REFLECTED IN A CONSISTENT
TEMPORAL/SPATIAL DEEP LAYER OMEGA FIELD. ALL INDICATORS ARE THAT A
LARGE MCS WILL BE TRACKING SE ACRS AREA BETWEEN THE CAPROCK AND N TX
TMW AM WITH BEST MSTR/ENERGY PROBABLY FOCUSED INVOF/SUPPORT OF MCS.
STILL ETA/GFS SUGGEST A SECONDARY MAXIMA OF LOW LEVEL CONVERGENCE
WILL FORM INVOF SFC-85H LOW THUS FAVORING MSTR/INSTABILITY FOCUSING
ALONG FRONT ACRS CENTRAL/E PB. FRONT TO MAKE IT INTO MTNS BY EARLY PM
WITH MORE STABLE AIR SETTLING IN ACRS AREAS N OF PECOS RIVER. AS
SUCH FOCUS FOR TSTMS WILL BE S INTO TRANS PECOS WHERE UPSLOPE FLOW
COMBINES WITH SHRTWV TROF PER UPPER DIVERGENCE...AND SUFFICIENT
INSTABILITY NOTED IN 85H LI/S FROM MINUS 4 TO 7. RECENT HEAVY RAINS
ACRS SOUTHER PERMIAN BASIN AND MUCH OF TRANS PECOS REGION HAVE PRIMED
CONDITIONS FOR GENERATION OF RAPID RUNOFF. DEVELOPMENT OF SCT TSTMS
ACRS THIS AREA AGAIN TMW HEIGHTENS CONCERNS FOR FLOODING/FLASH
FLOODING INTO WED AM. NO FLASH FLOOD WATCH IS PLANNED AT THIS TIME
HOWEVER UPCOMING SHIFTS WILL NEED TO REEVALUATE THIS. MORE STABLE
CONDITIONS ACRS NRN AREAS WED WITH BEST CHC FOR TSTMS ACRS TRANS
PECOS WHERE BEST COMBINATION OF UPSLOPE/INSTABILITY FOUND. BY
THURSDAY PRESENCE OF SHRTWV TROF WILL KEEP POPS IN PLAINS/TRANS PECOS
AS WEAK DRYLINE ATTEMPTS TO PUSH INTO ERN NM. ANOTHER SURGE IN NRN
STREAM WLYS WILL PUSH FRONT S INTO W TX FRIDAY INCREASING POPS ACRS
THE N INVOF LOW LEVEL CONVERGENCE MAXIMA. FRONTAL REMNANTS AND NW
FLOW ALOFT TO KEEP POPS AROUND INTO SATURDAY. THEREAFTER MID LEVEL
RIDGE AXIS IS ESTABLISHED ACRS W TX/NM AS STRONGER BAND OF WLYS LIFTS
BACK TO THE N.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 66 83 65 89 / 40 40 0 10
CARLSBAD NM 66 83 65 91 / 10 20 20 30
DRYDEN TX 71 88 70 90 / 30 40 30 30
FORT STOCKTON TX 68 85 68 89 / 30 40 20 30
GUADALUPE PASS TX 63 76 60 84 / 10 20 30 40
HOBBS NM 64 83 64 90 / 20 30 0 20
MARFA TX 60 80 59 83 / 30 40 40 40
MIDLAND INTL AIRPORT TX 66 84 65 88 / 30 40 10 20
ODESSA TX 66 85 65 89 / 30 40 10 20
WINK TX 70 90 68 94 / 30 40 20 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
Hazardous weather outlook, Jun 21, 12:45 PM MST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT MON JUN 21 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
234 PM CDT (134 PM MDT) MON JUN 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS
AFTERNOON AND THIS EVENING. ISOLATED SEVERE THUNDERSTORMS MAY
DEVELOP ACROSS THE WESTERN LOW ROLLING PLAINS LATE THIS AFTERNOON
AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
SEVERE WEATHER HAZARDS.
ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
VERY HEAVY RAIN. FLOODING OF LOW LYING AREAS WILL BE POSSIBLE...
ESPECIALLY OVER AREAS THAT HAVE RECEIVED HEAVY RAINS THE PAST FEW
DAYS...INCLUDING THE DAVIS MOUNTAINS...THE BIG BEND AREA...THE TRANS
PECOS REGION...AND THE SOUTHERN PERMIAN BASIN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS MAY PRODUCE HEAVY RAINS ACROSS THE BIG BEND AREA AND
THE LOWER TRANS PECOS REGION ON TUESDAY. FLOODING OF RIVERS...
CREEKS...AND LOW LYING AREAS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED OVER THE WESTERN LOW ROLLING
PLAINS LATE THIS AFTERNOON OR THIS EVENING.
Thunderstorm Wind, Eddy
- When
- June 21, 2:50 PM MST
- Where
- Eddy County, 3 mi W of Artesia
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.833, -104.450
Relatively weak convection characterized by shallow radar reflectivity values less than 35 dBz resulted in a dry microburst near the Artesia Airport. Precipitation aloft evaporated as it fell through a very deep and dry boundary layer. Temperature/dewpoint spreads were approximately 60 degrees F at the surface. Residents in Artesia also reported gusts to 50 MPH with blowing dust. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, June 21, 2004$176 million · F1 · 79 events
- Rip Current in Guam, June 21, 20041 death · 1 event
- Tornado and Hail in Texas, June 21 to 22, 2004$3.8 million · F0 · 16 events
- Tornado and Hail in New Mexico, June 21, 2004$300,000 · F0 · 16 events
- Hail and Damaging Winds in Mississippi, June 21, 2004$70,000 · 1 in hail · 14 events
- Flash Flooding and Flooding in Oklahoma, June 21 to 24, 2004$50,000 · 1.75 in hail · 21 events
- Tornado and Flash Flooding in Texas, June 21, 2004$49,000 · F0 · 7 events
- Flash Flood in South Carolina, June 21, 2004$50,000 · 1 event
- Flash Flood in South Carolina, June 21, 2004$50,000 · 1 event
- Flash Flooding and Hail in Texas, June 21, 2004$20,000 · 1.75 in hail · 5 events
- Hail in Utah, June 21, 2004$24,000 · 0.01 in hail · 1 event
- Lightning Strike in Florida, June 21, 20042 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403492.